COMMENTARY

Liraglutide's REMS: What's New?

Anne L. Peters, MD, CDE

Disclosures

September 30, 2011

This feature requires the newest version of Flash. You can download it here.

Hi. I'm Dr. Anne Peters, Director of the Clinical Diabetes Program at the University of Southern California. Today I'm going to talk about liraglutide (Victoza®). In particular, I'm going to talk about the FDA Risk Evaluation and Mitigation Strategy (REMS) program.

To be honest, I haven't been that aware of REMS. I try to keep up on the side effects of drugs and try to inform my patients about these. I learned more about REMS as I read about liraglutide and the new REMS warning for clinicians. This US Food and Drug Administration (FDA) program basically is a way to ensure that drugs and physician prescribing of the drugs are evaluated post-marketing, regardless of how long the drugs have been on the market. In the case of liraglutide, if it seemed that practitioners were not adequately informing patients of the risk of the drug, this basically reinforces what, in this case, are already-known risks.

To begin, let's discuss liraglutide in general. Liraglutide is an injectable glucagon-like peptide (GLP)-1 agonist for the treatment of type 2 diabetes. It is an effective drug and one that I use commonly in the treatment of my patients. The risks that we've known about and have always been meant to talk to our patients about, follow.

First is a black box warning for medullary thyroid carcinoma. This has not been found in humans, but animal studies found medullary thyroid carcinoma in 2 different rodent models, rats and mice, and in both sexes, raising the concern that this might happen in humans. It has not been shown to happen in humans, but because this occurred in the rodent models, it is included in the prescribing information. The current recommendation is that patients should not use liraglutide if they have a personal or family history of medullary thyroid carcinoma or a syndrome known as MEN2 (multiple endocrine neoplasia type 2).

Patients who have thyroid nodules on examination should be referred to an endocrinologist for evaluation before being prescribed liraglutide. If a thyroid nodule develops while the patient is receiving liraglutide, that patient should be evaluated fully before continuing the drug.

Finally, if the calcitonin level is elevated before starting the liraglutide, the patient should be referred to an endocrinologist for evaluation. Routine measurement of calcitonin levels in patients is not recommended, unless you think they have the syndrome of medullary thyroid carcinoma or have the disease. If you did measure this, however, and found it to be elevated, then you should refer the patient to an endocrinologist for evaluation.

Second is the risk for pancreatitis. We don't know whether liraglutide directly causes pancreatitis in humans, but there have been reports of pancreatitis occurring in patients on liraglutide. Therefore, if a patient has a history of pancreatitis, has a history of alcoholism, has elevated triglyceride levels, or other significant risk factors for pancreatitis, that might be a patient in whom you would use liraglutide only with caution or perhaps not at all. The operative point is that patients need to know that pancreatitis is possible, and that if signs or symptoms of pancreatitis develop, which most commonly is severe abdominal pain with or without nausea, they need to stop the drug and go for immediate evaluation for pancreatitis.

One habit we all need to adopt is to empower our patients to learn about their own drugs. Within the box of liraglutide are several things, including a pen for administration of the drug. I always show patients myself how to use the pen, how to put on the needle, and how to dial up the dose. That's pretty simple. Patients probably are not going to remember everything you say, so within this box are several pieces of paper. Two of these are very important. The first is the package insert that we as physicians are supposed to know and keep up-to-date on. For the moment, I set that aside.

Then I pull out the patient package insert. Every time a patient gets a drug, they will see this insert. If there is new information, that will be included as well. On one side of the patient package insert are all the illustrations for how to give the injection. This is just in case they forget what you said, which happens more commonly than one would expect. The other side is the health guide for the patient. This tells patients the benefits and risks of the drug, and what they should watch for and tell you, the physician. It is a good idea to encourage patients to review the patient package insert and to ask you if they have any questions. Most of the time, because I've already discussed potential side effects of drugs with patients, they feel pretty comfortable. It's nice for them to know about this available resource, a printed guide that they can find with their prescription or on the Internet, to learn about the risks and benefits of the drug.

One of the problems, of course, is that the media picks up these REMS reports. When the media learned about this new FDA guideline for liraglutide, it looked like there were new side effects, when there were not. It was merely an indication that we need to be sure that we warn our patients of risks, so they can enjoy the benefits of using the drug.

This has been Dr. Anne Peters for Medscape. Thank you.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....